Numerical Algorithms

, Volume 45, Issue 1–4, pp 75–87 | Cite as

Positive weight quadrature on the sphere and monotonicities of Jacobi polynomials

Original Paper


In 2000, Reimer proved that a positive weight quadrature rule on the unit sphere \(\mathbb{S}^{d} \subset \mathbb{R}^{{d + 1}} \) has the property of quadrature regularity. Hesse and Sloan used a related property, called Property (R) in their work on estimates of quadrature error on \(\mathbb{S}^{d}\). The constants related to Property (R) for a sequence of positive weight quadrature rules on \(\mathbb{S}^{d}\) can be estimated by using a variation on Reimer’s bounds on the sum of the quadrature weight within a spherical cap, with Jacobi polynomials of the form \(P^{{({1 + d} \mathord{\left/ {\vphantom {{1 + d} 2}} \right. \kern-\nulldelimiterspace} 2,d \mathord{\left/ {\vphantom {d 2}} \right. \kern-\nulldelimiterspace} 2)}}_{t} \), in combination with the Sturm comparison theorem. A recent conjecture on monotonicities of Jacobi polynomials would, if true, provide improved estimates for these constants.


Sphere Quadrature Jacobi polynomials Monotonicity 

Mathematics Subject Classifications (2000)

Primary 65D32 33C45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Andrews, G.E., Askey, R., Roy, R.: Special functions. In: Encyclopedia of Mathematics and Its Applications, vol. 71. Cambridge University Press, Cambridge (2000)Google Scholar
  2. 2.
    Brauchart, J.S., Hesse, K.: Numerical integration over spheres of arbitrary dimension. Constr. Approx. 25(1), 41–71 (2007)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Gautschi, W., Leopardi, P.: Conjectured inequalities for Jacobi polynomials and their largest zeros. In: DWCAA06 Proceedings in Numerical Algorithms (2007) doi:10.1007/s11075-007-9067-5
  4. 4.
    Hesse, K., Sloan, I.H.: Worst-case errors in a Sobolev space setting for cubature over the sphere S 2. Bull. Aust. Math. Soc. 71(1), 81–105 (2005)MATHMathSciNetCrossRefGoogle Scholar
  5. 5.
    Hesse, K., Sloan, I.H.: Cubature over the sphere S 2 in Sobolev spaces of arbitrary order. J. Approx. Theory 141(2), 118–133 (2006)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Le Gia, Q.T., Sloan, I.H.: The uniform norm of hyperinterpolation on the unit sphere in an arbitrary number of dimensions. Constr. Approx. 17, 249–265 (2001)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Makai, E.: On a monotonic property of certain Sturm–Liouville functions. Acta Math. Acad. Sci. Hung. 3, 165–172 (1952)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Müller, C.: Spherical harmonics. In: Lecture Notes in Mathematics, vol. 17, Springer, Berlin (1966)Google Scholar
  9. 9.
    Reimer, M.: Hyperinterpolation on the sphere at the minimal projection order. J. Approx. Theory 104, 272–286 (2000)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Reimer, M.: Multivariate polynomial approximation. In: International Series of Numerical Mathematics, vol. 144. Birkhäuser Verlag, Basel (2003)Google Scholar
  11. 11.
    Sloan, I.H.: Polynomial interpolation and hyperinterpolation over general regions. J. Approx. Theory 83, 238–254 (1995)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Sloan, I.H., Womersley, R. S.: Constructive polynomial approximation on the sphere. J. Approx. Theory 103, 91–118 (2000)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Szegö, G.: Orthogonal polynomials, 4th ed. In: American Mathematical Society Colloquium Publications, vol. 23. American Mathematical Society, Providence, RI (1975)Google Scholar
  14. 14.
    Watson, G.N.: A treatise on the theory of Bessel functions. Cambridge University Press, Cambridge, England (1944)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2007

Authors and Affiliations

  1. 1.School of MathematicsUniversity of New South WalesSydneyAustralia
  2. 2.School of Physics A28University of SydneySydneyAustralia

Personalised recommendations